Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 146, NWS Mobile, AL

June 5, 1999Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 5, 1999, 4:23 PM CDT for Covington County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1999, 4:23 PM CDT (21:23 UTC)
Expired
Jun 5, 1999, 5:00 PM CDT
In force
37 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 91 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:40 PM CDTThunderstorm Wind 58Florala, ALLaw enforcement officials reported that high winds blew several trees down. Minor damage was also done to a schools roof and siding.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1999-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1999-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 052123 RRA
SVRMOB
ALC039-052200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
423 PM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COVINGTON COUNTY IN SOUTHERN ALABAMA

* UNTIL 500 PM CDT

* AT 420 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 8 MILES EAST OF FLORALA... MOVING WEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  FLORALA BY 440 PM CDT
  LOCKHART BY 440 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION.T..MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:02 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 5, 3:02 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
302 PM CDT SAT JUN 05 1999

FCST AREA RMNS SOMEWHAT STABILIZED IN WAKE OF STRONG OUTFLOWS THIS
MRNG BUT RMNG MID LVL CLDS ARE BEGINNING TO THIN AND SHUD ALLOW AMPLE
HEAT UP AND DESTABILIZATION OVER THE NEXT COUPLE OF HOURS. AIRMASS
RMNS MOIST AND UNSTABLE...ESPECIALLY TOWARD THE COAST.  THIS COUPLED
WITH OUTFLOW BNDRYS MOVING IN FROM THE EAST FROM STORMS OVER NRN FL
AND THE SEA BREEZE COULD RESULT IN ANOTHER ROUND OF SCT CONVECTION
OVER MAINLY THE SRN PORITONS OF THE FCST AREA THRU THIS EVENG. WILL
POST A LOW CHC POPS TOWARD THE COAST FOR PSBL LATE AFTN/EVNG TSTMS
THAT IF DVLP...WILL ONCE AGAIN POSE A PULSE SVR THREAT OF STRONG
DOWNBURST WINDS AND LARGE HAIL.  THIS ACTIVITY WILL ONLY BE ENHANCED
BY ANY UPR LVL ENERGY RIDING DOWN THE NRLY FLOW ALOFT.

AS FOR THE FCST...AVN AND ETA ARE IN FAIR AGREEMENT WITH SHORT
WAVE...CRNTLY DIVING SWD OVER NRN FL...DEEPENING THE WEAK TROF OVER
THE ERN GULF AND BECMG CUT OFF OVER THE SAME AREA ON SUN. AVN IS MUCH
MORE AGGRESSIVE WITH THE SFC FEATURE THO AS IT DVLPS A SFC LOW OFF
SRN FL ON MON WHICH MVS INTO THE E CNTRL GULF ON TUES. CONSIDERING
THE BROAD INVERTED SFC TROF ALREADY ACRS THE NRN CARRIBEAN...THIS
SCENERIO SEEMS REASONABLE AS THE DVLPG MID-UPR LOW WILL LIKELY LOWER
SFC PRESSURES AND COULD EASILY RESULT IN AN AREA OF LOW PRES NEAR FL
BY LATE SUN.  SO FOR SUN...EXPECT A SE FLOW TO DVLP AT THE SFC BY SUN
AFTN. THIS COUPLED WITH THE MID-UPR TROF/LOW JUST OFF THE COAST WILL
BRING A CHC FOR TSTMS OVER THE SRN SECTIONS OF THE FA THRU SUN EVNG.
THEN AS THE SFC RIDGE BLDS OVER THE EAST COAST...EXPECT A DRIER...
MORE STABLE AIRMASS TO ADVECT IN ABOARD A MORE ERLY FLOW ON MON...
RESULTING IN LWR POPS AND SLIGHTLY COOLER TMPS FOR THE LAST PERIOD.

OVER THE COASTAL WATERS...A SE FLOW WILL DVLP ON SUN AS A RIDGE OF
HIGH PRES AT THE SFC BECOMES FOCUSED OVER THE EAST COAST.  THE FLOW
WILL BECOME MORE EAST ON BY MON AS PRESSURES LOWER OVER THE SE GULF
AND HIGH PRES PERSIST OFF THE EAST COAST. WINDS AND SEAS WILL SLOWLY
INCREASE FROM THE EAST THRU MON.

MOB 72/91/70/88 3322  PNS 73/90/71/87 3322
DTS 73/87/71/86 3322  GZH 71/92/69/89 3322 39

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.